Sign up for email updates
Bookstore

Arthritis

Back Pain & Osteoporosis
Coronary Heart Disease
Depression & Anxiety
Diabetes
Digestive Disorders
Heart Attack Prevention
Hypertension & Stroke
Lung Disorders
Memory
Nutrition & Weight Control
Prostate Disorders
Vision


Depression & Anxiety

2004 Edition

Combating Sexual Dysfunction Caused by Antidepressants
Problems with sexual functioning are common among people who take antidepressant medication, but experts have devised six steps to reduce this upsetting side effect.

Sex and satisfaction with one’s sex life are important parts of the lives of most adults. But having a satisfying sex life may be a challenge for some of the 12 to 18 million Americans who take antidepressant medication. While sexual dysfunction is a frequent symptom of depression itself and successful treatment might eliminate it, antidepressant medication may exacerbate sexual dysfunction or even cause it in people whose sex life was previously fine. In fact, sexual dysfunction is a common side effect of all classes of antidepressants.

Fortunately, the news is not all bad. Experts have devised six main ways to address antidepressant-induced sexual dysfunction, and one or more of these approaches may work for you. For example, a study published in the Journal of the American Medical Association in January 2003 showed that sildenafil (Viagra) improved symptoms in more than half of men with antidepressant-induced sexual dysfunction.

The Effects of Antidepressants on Sexual Function

Antidepressant medication can affect almost all aspects of one’s sex life. First, it can diminish interest in and desire for sex. In men, it frequently causes erectile dysfunction (an inability to achieve or sustain an erection), and in women, it may cause vaginal dryness and decreased sensation in the genitals. Lastly, in both sexes, antidepressants can result in a difficulty or inability to achieve orgasm.

Sexual dysfunction caused by any factor, including antidepressants, can have effects that range far beyond the bedroom, including psychological distress and a decrease in self-esteem and overall quality of life. These effects cause many people to stop taking their medication: Up to 90% of patients who experience antidepressant-induced sexual dysfunction stop taking their medication prematurely.

So how do you know if your antidepressant medication is causing sexual problems? Experts say that the trouble is probably the result of the medication if a person who did not previously have sexual dysfunction experiences problems within two to three months of beginning antidepressant treatment.

Who Is at Risk, and From Which Medications?

While anyone taking antidepressant medication may experience sexual dysfunction, certain people are more susceptible. These include people who are over age 50, married, or smokers; who don’t have a full-time job or college education; who take additional medications or a high dosage of antidepressants; who have another health condition that can cause sexual dysfunction (for example, diabetes or prostate disease); and who felt that sexual enjoyment was not important prior to taking antidepressant medication.

Reports show that anywhere from 30% to 70% of people who take antidepressants experience sexual dysfunction. Because these reports did not all measure sexual dysfunction in the same way, it has been difficult to compare rates from one report to another.

But a study published in the Journal of Clinical Psychiatry in 2002 used a validated questionnaire to survey 6,297 patients taking a range of antidepressants. Overall, 37% of people taking antidepressants experienced sexual dysfunction. The lowest rates occurred with bupropion (Wellbutrin; 22%), bupropion sustained-release (Wellbutrin SR; 25%), and nefazodone (Serzone; 28%). Citalopram (Celexa), fluoxetine (Prozac), venlafaxine (Effexor), venlafaxine extended-release (Effexor XR), and sertraline (Zoloft) caused moderate rates of sexual dysfunction (between 30% and 40%). The highest rates of sexual dysfunction occurred with mirtazapine (Remeron; 41%) and paroxetine (Paxil; 43%).

What To Do

You and your doctor can treat antidepressant-induced sexual dysfunction in six main ways. However, do not make any changes in your treatment regimen without first consulting your physician.

Choose a medication with a low rate of sexual side effects. If you are sexually active and have numerous risk factors for antidepressant-induced sexual dysfunction, your doctor may consider prescribing bupropion or nefazodone, which have the lowest rates of sexual side effects.

If you are already taking an antidepressant, switching to one with a low rate of sexual side effects may improve these symptoms. However, switching must be done carefully to minimize the risk of relapse or a withdrawal reaction from the first drug. Also, there is a chance that the new medication will be less effective than the first or will cause other side effects.

Wait to see if sexual side effects abate. One study found that antidepressant-induced sexual dysfunction improved somewhat in about a fifth of patients within six months of beginning treatment. Antidepressant-induced sexual dysfunction rarely disappears completely without treatment but may diminish to a point that is acceptable to the patient.

Change the time you take the medication. If your symptoms involve a difficulty or inability to achieve orgasm, taking the medication after sexual activity may be helpful. For example, if you are most likely to engage in sexual activity in the evening, take the medication just before falling asleep. Blood levels of the drug will be lowest the following night, and the extent of side effects also should be lowest at this time.

Reduce the dosage. A decrease in the dosage of medication may allow some people to regain satisfactory sexual function. However, lowering the amount of antidepressant taken each day may cause withdrawal reactions (particularly in people taking paroxetine, sertraline, and venlafaxine, which are cleared from the body quickly) or an increase in depressive symptoms. People who use this approach need to develop a plan with their doctor and should be monitored closely.

Take drug holidays. A “drug holiday” involves taking a short break from your medication. Some evidence shows that taking periodic two-day breaks from antidepressant treatment can lower the rate of sexual side effects during the drug holiday without increasing the risk of a relapse or recurrence of depressive symptoms. For example, in one study, taking medication Sunday through Thursday and skipping Friday and Saturday allowed participants to have improved sexual functioning 50% of the time on weekends with no overall worsening of mood. This approach worked with quick-clearing drugs (sertraline and paroxetine) but not with fluoxetine, which clears slowly from the body. Potential risks of drug holidays include relapse and withdrawal reactions.

Add another medication. Various medications can be added to your antidepressant regimen to combat sexual dysfunction; the medication with the best evidence is sildenafil. In the recent Journal of the American Medical Association study, researchers randomized 90 men with antidepressant-induced sexual dysfunction to take 50 to 100 mg of sildenafil or a placebo before sexual activity. Significantly more men taking sildenafil than the placebo experienced meaningful improvements in sexual functioning (55% vs. 4%), including improved arousal, erectile function, orgasm, and overall satisfaction. Similar research has shown promising results with sildenafil in a study of 150 women with antidepressant-induced sexual dysfunction; but, at press time, these data had only been reported at a medical conference and have not yet been published in a peer-reviewed journal.

Adding one of the following drugs to antidepressant treatment may also be helpful, although the evidence for these is fairly limited and mainly anecdotal, and they are not approved for this use by the U.S. Food and Drug Administration: amantadine (Symmetrel); bethanechol (Urecholine); bupropion; buspirone (BuSpar); cyproheptadine (Periactin); dextroamphetamine (Adderall); estrogen creams or lubricants (for women in or near menopause); granisetron (Kytril); hormone replacement therapy (for women in or near menopause); methylphenidate (Ritalin and other brands); mirtazapine; nefazodone; pemoline (Cylert); and yohimbine (Aphrodyne). Ask your doctor if one of these drugs may be appropriate for you.

Some reports suggest that the herbal extract Ginkgo biloba may be helpful, but do not take it without consulting your doctor. Ginkgo not only has known side effects, but it may also have unknown side effects, and the product may be contaminated or lack potency.

Some of the medications used to combat sexual dysfunction need to be taken daily, while others only need to be used before sexual activity. The benefit of adding medication is that the dosage of antidepressant medication does not have to be altered. However, people risk experiencing additional side effects from the new drug or from drug-drug interactions. Another drawback is the increased cost of the additional drug.


 


Buy now

2005
WHITE PAPERS
Depression & Anxiety

The Depression and Anxiety White Paper from The Johns Hopkins White Papers series is an annual, in-depth report written by Hopkins physicians.

 

 

    Contact us 
    © 2005 Medletter Associates, Inc.